Thrombotic thrombocytopenic purpura (TTP) is a rare and life-threatening complication of gemcitabine treatment. Since the approval of this nucleoside analog for the treatment of pancreatic cancer by the FDA in 1996, reported incidence varies from 0.015 to 1.4%. The classic 'pentad' describing the disease process (fever, hemolytic anemia, thrombocytopenia, neurological complications and renal impairment) is not always present to the same extent in every patient. Here, we present a rare case of TTP associated specifically with gemcitabine treatment, and further, we briefly discuss the manifestations, treatment options and outcomes related to the complication. In our opinion, it is important to realize that as the indications for the use of gemcitabine increase and its use becomes more widespread, TTP and other disorders on the spectrum of thrombotic microangiopathies are important considerations to remember in patients with worsening anemia and thrombocytopenia. New onset or exacerbation of underlying hypertension may provide a clue to diagnose the disease entity earlier in this subgroup of patients.
|Original language||English (US)|
|Number of pages||6|
|Journal||Case Reports in Oncology|
|State||Published - Jan 2011|
- Non-small cell lung cancer
- Thrombotic thrombocytopenic purpura
ASJC Scopus subject areas